Texas, 2022Winter Weather in Texas, February 12, 2022
February 12, 2022 · NWS EWX · 5 events in 5 counties and zones
A cold front brought freezing temperatures to South Central Texas. An upper level trough moved over the region and generated light precipitation.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought freezing temperatures to South Central Texas. An upper level trough moved over the region and generated light precipitation. Most of the frozen precipitation was sleet with a few spots reporting snow. There were no impacts reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 12, 10:26 AM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Feb 12, 10:26 AM CST, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1026 AM CST Sat Feb 12 2022
.UPDATE...
The forecast has been updated to make some minor changes to the high
temperature today. Some clearing is noted out west across the
southern Edwards Plateau and Rio Grande plains and a few spots may
inch upward a degree or two than previously anticipated. Elsewhere,
temperatures will likely not budge too much as cloud cover and cold
air advection offset insolation. Wind speeds behind the front could
flirt with Wind Advisory levels across the Hill Country and into the
I-35 corridor through this afternoon. For now, we have highlighted
the gusty north winds with a Special Weather Statement. It looks like
it will be one of these scenarios where wind speeds may hit criteria
for an observation or two, then drop back below. Some minor changes
have also been made to our rain chances through this afternoon. While
we could see an isolated shower or two from the Hill Country
eastward, chances are fairly low and we have limited chances to 20%.
&&
.PREV DISCUSSION... /ISSUED 540 AM CST Sat Feb 12 2022/
AVIATION... (12/12Z TAFs)
A cold front is moving across the region. MVFR CIGs will rise to low
end VFR by 15Z at the TAF sites. The best chances of SHRA will be
east of the I-35 sites and have continued to leave out mention.
Northerly winds increase to 15 to 25 KTs with gusts to 35 KTs this
morning. Skies become SKC tonight as winds decrease to around 5 KTs.
Winds back to west-southwesterly on Sunday.
PREV DISCUSSION... /ISSUED 313 AM CST Sat Feb 12 2022/
SHORT TERM (Today through Sunday)...
An abrupt change in the pattern is expected in the next few hours. A
cold front is now entering the Hill Country and Edwards Plateau. The
front will come off the Escarpment areas along the I-35 and US 90
corridors by sunrise and exit to the Coastal Plains by mid morning.
Then, an upper level trough will move over South Central Texas this
afternoon into early evening. In wake of the frontal passage, cold
advection under a mostly cloudy sky brings much cooler, well below
normal high temperatures with periods of falling temperatures. A
tight surface pressure gradient as high pressure builds into our
area leads to breezy to windy northerly winds of 15 to 25 mph with
gusts to 40 mph. The usually windier areas, especially along I-35
corridor, may flirt with Wind Advisory levels, at times. There is a
potential that a Wind Advisory may be issued later this morning. It
will feel quite chilly today.
There remains quite a bit of uncertainty on POPs/QPF along and just
behind the front this morning and ahead of the upper level trough
this afternoon. A consensus of model QPFs shows low chances of
showers over our Central Texas early this morning sliding south
while generally along and east of I-35 through mid morning, then
exiting to the Coastal Plains late this morning, followed by low
chances of showers over the I-35 corridor region this afternoon.
Elevated instability indicates a possibility of a thunderstorm or
two along the US 77 corridor mainly with the front.
Surface high pressure settles over our area tonight with rapidly
decreasing winds and low dewpoints. Skies will clear early this
evening as the upper level trough moves off to the east. This
combination leads to efficient radiational cooling making a freeze
likely across most areas, except for the urban cores of Austin and
San Antonio. High pressure moves off to the southeast allowing a
south to southwesterly flow to return to start a warming trend on
Sunday.
LONG TERM (Sunday Night through Friday)...
Thanks to south to southwesterly winds at the surface, Sunday
night should be a cool, but milder period compared to Saturday
evening. Most locations should remain in the mid-upper 30's for low
temperatures, though it's possible that low-lying areas susceptible
to cold air drainage, particularly across the southern Edwards
Plateau and Hill Country, could briefly fall to the freezing mark.
The aforementioned surface wind pattern should hold through Monday,
keeping temperatures mild and dewpoints low.
Changes begin to occur moving into Tuesday, as a low-amplitude trough
axis exits the Rocky Mountains and crosses the south-central portions
of the country. Despite keeping us dry and cloud-free as it passes,
the surface wind field will respond to this feature, transitioning
from the south-southwesterly regime noted at the beginning of the
forecast period to a south-southeasterly one. Resultant moisture
returns off the Gulf of Mexico will lead to a noticeable increase in
humidity Tuesday and Wednesday, as most locations around the CWA will
see a 30-35 degree jump in dewpoint temperatures during the period
(20-55 degF between Monday and Wednesday afternoon west; 30-60 degF
east). Increasing water vapor in the low-levels will support a trend
of increasing cloud cover through the period, as well as a nocturnal
patchy fog threat across the far southern and eastern portions of
the area. Have gone ahead and added patchy fog to the weather grids
across the southeast early Wednesday morning in this forecast
package.
The remainder of the forecast period is dominated by the well-
advertised rain and potential thunderstorm threat Wednesday into
early Thursday. Global model guidance continues to forecast the
phasing of a polar shortwave trough with the subtropical jet stream
over southern California Tuesday of next week, with consolidation
into a compact open low and accompanying 100-130 knot southwesterly
jet streak occurring over Sonora and Chihuahua early Wednesday
morning. All three of the Canadian, ECMWF, and GFS continue to kick
the eastern edge of the jet streak across the Rio Grande and into
central Texas by the early afternoon hours on Wednesday, with the
core of the feature ejecting out of the higher terrain of Mexico by
Wednesday evening. The ECMWF continues to favor a southern track over
the Big Bend and southern Edwards Plateau, while the Canadian
continues to produce a more northern solution over north-central
Texas and the Red River Valley. The GFS has trended toward a more
southern track since last night's forecast package, yielding an
evolution resembling that of the ECMWF. The weather grids were
prepared keeping this shift in mind.
Trends in the precise track of this system will continue to be
monitored, but it continues to appear that precipitation chances will
be on the rise late Wednesday morning through the predawn hours on
Thursday as this disturbance ejects into the southern Plains. Pre-
existing moisture in the boundary layer, cold air in the mid-
levels, and speed shear tied to the advancing jet streak support
some of this activity being convective in nature, which has been
accounted for in the Wednesday PM and early Thursday AM weather
grids. Will continue to monitor this part of the forecast period as
more details/trends emerge in the data.
FIRE WEATHER...
Although minimum humidities will be higher today than yesterday due
to much cooler temperatures, winds of 15 to 25 mph with gusts to 40
mph are expected. These winds along with forecasted high fire danger
most areas, drying fuels, and only spotty wetting rains will create
elevated fire weather conditions across most areas.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 55 31 64 39 67 / 20 0 0 0 0
Austin Bergstrom Intl Airport 56 29 64 35 68 / 30 0 0 0 0
New Braunfels Muni Airport 57 30 64 35 68 / 20 0 0 0 0
Burnet Muni Airport 51 28 63 35 68 / 20 0 0 0 0
Del Rio Intl Airport 61 33 67 37 73 / 0 0 0 0 0
Georgetown Muni Airport 54 28 65 36 68 / 20 0 0 0 0
Hondo Muni Airport 57 28 65 33 70 / 10 0 0 0 0
San Marcos Muni Airport 56 28 64 34 68 / 30 0 0 0 0
La Grange - Fayette Regional 57 31 61 35 68 / 50 0 0 0 0
San Antonio Intl Airport 57 33 64 38 67 / 20 0 0 0 0
Stinson Muni Airport 60 33 66 36 70 / 20 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term/Aviation...Platt
Long-Term...KCW
Decision Support...Morris
Hazardous weather outlook, Feb 12, 3:33 AM CST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
333 AM CST Sat Feb 12 2022
TXZ171>173-183>194-202>209-217>225-228-130945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
333 AM CST Sat Feb 12 2022
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Elevated fire weather conditions are expected today due to breezy
to windy conditions and low humidities across most areas. A few
spots may briefly reach Wind Advisory conditions today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Elevated fire weather conditions are possible on Sunday due to low
humidities. However, better chances are expected on Monday when
breezy winds return. The best chances will be along and west of
I-35/I-37.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Feb 12, 10:15 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1015 AM CST Sat Feb 12 2022
TXZ171>173-186>194-203>208-218>221-122300-
Llano-Burnet-Williamson-Kerr-Bandera-Gillespie-Kendall-Blanco-
Hays-Travis-Bastrop-Lee-Uvalde-Medina-Bexar-Comal-Guadalupe-
Caldwell-Zavala-Frio-Atascosa-Wilson-
Including the cities of Llano, Burnet, Georgetown, Kerrville,
Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin,
Bastrop, Giddings, Uvalde, Hondo, San Antonio, New Braunfels,
Seguin, Lockhart, Crystal City, Pearsall, Pleasanton,
and Floresville
1015 AM CST Sat Feb 12 2022
...Gusty north winds through late this afternoon...
A strong cold front has moved through the region and north winds
are increasing, especially across the Hill Country and for areas
along the Interstate 35 corridor. A few locations could briefly
see sustained winds near 25 mph along with gusts near 40 mph.
Conditions will be monitored and a Wind Advisory may be issued.
Gusty winds will continue through this afternoon, with wind speeds
beginning to ease around sunset.
Winter Weather, Travis
- When
- February 12, 11:40 AM CST to 1:32 PM CST
- Where
- Travis forecast zone
- Reported by
- Public
- Coordinates
- 30.335, -97.782 (the zone’s center; the record gives no point)
Light sleet was reported in Bee Cave, McKinney Falls State Park, Pflugerville, Jollyville, San Leanna, West Lake Hills, and Wells Branch. Thunder was also reported with sleet in Jollyville and San Leanna. No impacts were reported.
Winter Weather, Comal
- When
- February 12, 1:08 PM CST to 1:52 PM CST
- Where
- Comal forecast zone
- Reported by
- NWS Employee
- Coordinates
- 29.808, -98.278 (the zone’s center; the record gives no point)
Light sleet was reported in New Braunfels and Canyon Lake. There were no impacts.
Winter Weather, Hays
- When
- February 12, 1:12 PM CST to 1:32 PM CST
- Where
- Hays forecast zone
- Reported by
- Public
- Coordinates
- 30.058, -98.031 (the zone’s center; the record gives no point)
Light sleet was reported in Dripping Springs and Kyle. There were no impacts.
Winter Weather, Lee
- When
- February 12, 1:24 PM CST to 1:55 PM CST
- Where
- Lee forecast zone
- Reported by
- Public
- Coordinates
- 30.311, -96.966 (the zone’s center; the record gives no point)
Light snow was reported in Lexington. There were no impacts.
Winter Weather, Bastrop
- When
- February 12, 2:12 PM CST to 2:16 PM CST
- Where
- Bastrop forecast zone
- Reported by
- Public
- Coordinates
- 30.104, -97.312 (the zone’s center; the record gives no point)
Light sleet and snow were reported in Bastrop. There were no impacts.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009251, 1009243, 1009244, 1009245, 1009242.